Texas, 2015Flash Flooding and Hail in Texas, October 21, 2015
October 21, 2015 · NWS EPZ · 7 events in 1 county or zone
Strong southerly flow developed ahead of an upper low moving through Southern Arizona. Plenty of moisture was brought into the region with sufficient wind shear and instability to combine with several upper level disturbances.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong southerly flow developed ahead of an upper low moving through Southern Arizona. Plenty of moisture was brought into the region with sufficient wind shear and instability to combine with several upper level disturbances. Flash flooding and damaging hail were reported in and around El Paso.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Oct 21, 2:54 AM MST, 11 hours 4 minutes earlier.
Area forecast discussion, Oct 21, 2:54 AM MST, 11 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
354 AM MDT WED OCT 21 2015
.SYNOPSIS...
ANOTHER ACTIVE DAY WITH NUMEROUS THUNDERSTORMS IS EXPECTED IN THE
BORDERLAND...WITH THE EMPHASIS A LITTLE FARTHER EAST THAN
YESTERDAY. ONCE AGAIN LARGE HAIL WILL BE THE MAIN THREAT...WITH
DAMAGING WIND GUSTS ALSO POSSIBLE. ON THURSDAY THE UPPER LOW
RESPONSIBLE FOR THE STORMS WILL BE MOVING EAST...ALLOWING
THUNDERSTORM ACTIVITY TO DECREASE. FROM FRIDAY INTO THE MIDDLE OF
NEXT WEEK MAINLY DRY WEATHER WILL BE THE RULE EXCEPT FOR A FEW
SHOWERS FROM TIME TO TIME IN THE MOUNTAINS.
&&
.DISCUSSION...
THE UPPER LOW IS SLOWLY MOVING INTO SOUTHERN ARIZONA AND HAS BEEN
CAUSING TROUBLE IN OUR CWA OVERNIGHT. IMPRESSIVE VIDEO OF 1.5"
DIAMETER HAIL ON I-10 BETWEEN DEMING AND LORDSBURG WAS TWEETED
EARLIER. COULD BE INTERESTING LATER TODAY WHEN THE AIR ALOFT
BECOMES COLDER WITH APPROACH OF LOW AND SURFACE HEATING ENTERS THE
SCENE. LARGE HAIL AND DAMAGING WINDS...IN THAT ORDER...WILL BE THE
PRIMARY THREATS. THUS IT SHOULD BE A REPEAT OF YESTERDAY...WITH
SLIGHTLY LESS VERTICAL SHEAR BUT A LITTLE MORE FAVORABLE
DIRECTIONAL SHEAR. STORMS SHOULD STILL HAVE RAPID MOVEMENT
PROMOTING STRONG OUTFLOWS BUT REDUCING FLASH FLOOD THREAT.
HOWEVER...SIGNIFICANT HAIL ACCUMULATION TENDS TO PLUG UP THE
DRAINS ALLOWING FLOODING WITH LESS RAINFALL THAN ONE WOULD
EXPECT...SO FLOODING CANNOT BE RULED OUT.
BY THURSDAY THE LOW OPENS UP AND MOVES NORTHEAST...SO THE ACTIVITY
SHOULD BE ENDING FROM WEST TO EAST. STILL A CHANCE FOR SOME STRONG
STORMS IN HUDSPETH AND OTERO COUNTIES. THEN DRIER AIR TAKES OVER
FOR THE REMAINDER OF THE FORECAST. THIS WILL MAKE PRECIP A
CHALLENGE FOR WEAKER TROUGHS THAT FOLLOW LATE FRIDAY AND EARLY
NEXT WEEK...THOUGH THE MOUNTAINS SHOULD BE ABLE TO SQUEEZE A FEW
SHOWERS OUT OF THEM. TEMPERATURES WILL BE NEAR OR A LITTLE COOLER
THAN NORMAL.
&&
.AVIATION...VALID 21/12Z-22/12Z. LARGE UPPER LEVEL LOW PRESSURE
SYSTEM SLOWLY APPROACHING FROM SOUTHERN ARIZONA WILL BRING
+TSRAGS/ISOLD +TSRAGR TO ALL TERMINALS THROUGH 22/04Z. WND
VRB35G55KT/LCL VIS 1-2 SM WITH STORMS. LCL CIGS 010-030
MOUNTAINOUS AREAS...040-060 LOWLANDS. STORM MOTION EXPECTED TO BE
210/25-30 KTS.
&&
.FIRE WEATHER...
STRONG LOW PRESSURE SYSTEM ALOFT OVER SOUTHERN ARIZONA WILL
CONTINUE TO MIGRATE VERY SLOWLY EAST TODAY. FEATURE WILL THEN
WEAKEN AND LIFT NORTHEAST THURSDAY AS AN OPEN WAVE OVER THE FOUR
CORNERS. AS THE SYSTEM APPROACHES...FACTORS FAVORING SCATTERED
STRONG TO SEVERE STORMS WILL BE MOST PRONOUNCED TODAY AND
THIS EVENING. THE RESULT WILL BE POTENTIALLY DAMAGING DOWNBURST
WINDS IN EXCESS OF 60 MPH...LARGE HAIL AND VERY HEAVY RAINFALL
WITH SOME OF THE STORMS. DRIER WEATHER WILL TAKE OVER FOR AREAS
WEST OF THE RIO GRANDE VALLEY STARTING THURSDAY...THEN ALL AREAS
FRIDAY.
HIGHS WILL RUN NEAR NORMAL THIS WEEK. EXPECT EXCELLENT VENT RATES
TODAY...WITH THE STRONG WINDS ALOFT AHEAD OF THE LOW. FAIR TO
GOOD VENT RATES ARE ON TAP THURSDAY AND FRIDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 76 54 73 51 / 60 60 20 0
SIERRA BLANCA 71 52 73 51 / 60 80 30 0
LAS CRUCES 73 48 70 46 / 60 60 20 0
ALAMOGORDO 73 50 71 48 / 70 70 30 0
CLOUDCROFT 52 37 51 39 / 80 90 40 0
TRUTH OR CONSEQUENCES 69 48 68 46 / 60 60 30 0
SILVER CITY 62 43 63 42 / 60 60 30 0
DEMING 70 47 70 44 / 60 60 20 0
LORDSBURG 70 45 70 45 / 50 50 20 0
WEST EL PASO METRO 75 54 73 53 / 60 60 30 0
DELL CITY 76 53 74 51 / 60 80 30 0
FORT HANCOCK 77 54 76 51 / 60 80 20 0
LOMA LINDA 70 52 68 51 / 60 80 20 0
FABENS 76 53 74 50 / 60 60 20 0
SANTA TERESA 73 51 72 50 / 60 60 20 0
WHITE SANDS HQ 73 51 70 49 / 70 70 30 0
JORNADA RANGE 71 45 70 43 / 60 60 30 0
HATCH 72 46 70 44 / 60 60 20 0
COLUMBUS 71 49 71 47 / 50 50 20 0
OROGRANDE 73 52 71 51 / 70 70 20 0
MAYHILL 60 41 60 42 / 70 80 30 0
MESCALERO 61 40 61 41 / 80 80 30 0
TIMBERON 57 43 59 43 / 80 80 40 0
WINSTON 61 41 61 40 / 60 60 30 0
HILLSBORO 66 44 68 42 / 60 60 30 0
SPACEPORT 70 45 70 44 / 60 60 20 0
LAKE ROBERTS 61 35 64 34 / 70 70 30 0
HURLEY 65 42 66 42 / 60 60 20 0
CLIFF 67 38 69 39 / 60 60 20 0
MULE CREEK 63 36 67 38 / 50 50 20 0
FAYWOOD 64 44 66 42 / 60 60 20 0
ANIMAS 71 46 71 45 / 50 50 20 0
HACHITA 72 46 71 45 / 50 50 10 0
ANTELOPE WELLS 71 45 70 45 / 50 50 10 0
CLOVERDALE 67 45 68 45 / 50 50 10 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
01 FAUSETT
Hazardous weather outlook, Oct 21, 11:27 AM MST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1227 PM MDT WED OCT 21 2015
NMZ402-403-407>417-TXZ418>424-221200-
SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/MIMBRES BASIN-EASTERN BLACK RANGE FOOTHILLS-
SIERRA COUNTY LAKES-NORTHERN DONA ANA COUNTY-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-CENTRAL TULAROSA BASIN-
SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1227 PM MDT WED OCT 21 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ANOTHER ACTIVE DAY IS IN STORE WITH NUMEROUS THUNDERSTORMS...SOME
SEVERE...PRODUCING HAIL UP TO GOLF BALL SIZE AND WIND GUSTS IN
EXCESS OF 60 MPH. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL
8 PM FOR THE AREA. EVEN SMALL HAIL IN LARGE AMOUNTS WILL RESULT
IN DANGEROUS DRIVING CONDITIONS DUE TO VERY SLICK ROAD SURFACES.
ACCUMULATING HAIL WILL ALSO PLUG DRAINS AND RESULT IN STREET
FLOODING. AS THE DAY PROGRESSES THE FOCUS WILL SHIFT TO THE RIO
GRANDE VALLEY AND EASTWARD...ESPECIALLY DURING THE EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ON THURSDAY THUNDERSTORM ACTIVITY WILL DECREASE AND END FROM WEST
TO EAST. SOME STRONG STORMS WITH 50 MPH WIND GUSTS AND DIME SIZE
HAIL WILL STILL BE POSSIBLE IN HUDSPETH AND OTERO COUNTIES. THEN
BY FRIDAY IT SHOULD BE DRY AREAWIDE AND REMAIN SO THROUGH EARLY
NEXT WEEK. THE EXCEPTION WILL BE THE SACRAMENTO MOUNTAINS WHICH
WILL HAVE A SLIGHT CHANCE OF SHOWERS LATE FRIDAY INTO SATURDAY...
AND AGAIN ON TUESDAY.
.SPOTTER INFORMATION STATEMENT...
TRAINED SKYWARN SPOTTERS ARE ENCOURAGED TO CALL THIS OFFICE WITH
REPORTS.
NMZ401-404>406-221200-
UPPER GILA RIVER VALLEY-SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-
LOWLANDS OF THE BOOTHEEL-UPLANDS OF THE BOOTHEEL-
1227 PM MDT WED OCT 21 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED...MAINLY THROUGH THE AFTERNOON AND EARLY EVENING HOURS
ACROSS FAR SOUTHWESTERN NEW MEXICO. A COUPLE OF THESE STORMS COULD
BECOME SEVERE WITH LARGE HAIL AND WIND GUSTS NEAR 60 MPH...BUT
MOST STORMS THAT DEVELOP WILL BE SUB-SEVERE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
TRAINED SKYWARN SPOTTERS ARE ENCOURAGED TO CALL THIS OFFICE WITH
REPORTS.
26
In the hours before
Local storm report, Oct 21, 12:48 PM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
148 PM MDT WED OCT 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0141 PM HAIL 2 NE MESILLA 32.29N 106.79W
10/21/2015 E1.00 INCH DONA ANA NM OTHER FEDERAL
&&
EVENT NUMBER EPZ1500215
HCLocal storm report, Oct 21, 1:23 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
223 PM MDT WED OCT 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM HAIL LAS CRUCES 32.32N 106.78W
10/21/2015 E1.75 INCH DONA ANA NM PUBLIC
&&
EVENT NUMBER EPZ1500216
MLPSpecial weather statement, Oct 21, 1:24 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
224 PM MDT WED OCT 21 2015
NMZ411-413-212115-
SOUTHERN TULAROSA BASIN NM-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY NM-
224 PM MDT WED OCT 21 2015
...SPECIAL WEATHER STATEMENT...
AT 223 PM MDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM ON
RADAR NEAR SAN MIGUEL...OR 9 MILES SOUTH OF LAS CRUCES...MOVING NORTH
AT 20 MPH.
HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL LIKELY
REMAIN JUST EAST OF THE AREAS IMPACTED WITH THE HAIL AND HEAVY RAIN
EARLIER THIS AFTERNOON.
LOCATIONS IMPACTED INCLUDE...
LAS CRUCES...
SAN MIGUEL...
TALAVERA...
LA MESA...
VADO...
NMSU MAIN CAMPUS...
MESQUITE...
SOLEDAD CANYON...
DRIPPING SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
SOUTH CENTRAL NEW MEXICO.
LAT...LON 3209 10663 3211 10678 3237 10678 3236 10655
TIME...MOT...LOC 2023Z 188DEG 16KT 3218 10673
HARDIMAN
Special weather statement, Oct 21, 1:31 PM MST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
231 PM MDT WED OCT 21 2015
NMZ403-407-212115-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY NM-
SOUTHWEST DESERT/MIMBRES BASIN NM-
231 PM MDT WED OCT 21 2015
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LUNA COUNTY UNTIL
315 PM MDT...
AT 231 PM MDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM ON
RADAR 12 MILES SOUTHEAST OF GAGE...OR 19 MILES SOUTHWEST OF DEMING...
MOVING NORTH AT 20 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM AS IT CROSSES
INTERSTATE 10 JUST EAST OF GAGE.
LOCATIONS IMPACTED INCLUDE...
GAGE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
SOUTH CENTRAL NEW MEXICO.
LAT...LON 3202 10793 3202 10809 3241 10814 3240 10782
TIME...MOT...LOC 2031Z 182DEG 17KT 3207 10800
HARDIMAN
Local storm report, Oct 21, 1:42 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
242 PM MDT WED OCT 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM HAIL 4 ENE EL PASO 31.81N 106.42W
10/21/2015 M0.70 INCH EL PASO TX TRAINED SPOTTER
DIME SIZE HAIL AT FORT BLISS.
&&
EVENT NUMBER EPZ1500217
HCLocal storm report, Oct 21, 1:57 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
257 PM MDT WED OCT 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM HAIL 7 NW SPARKS 31.74N 106.32W
10/21/2015 U0.00 INCH EL PASO TX PUBLIC
HAIL BIG ENOUGH TO DAMAGE CARS... UNKNOWN SIZE.
&&
EVENT NUMBER EPZ1500218
HCFlash Flood, El Paso
- When
- October 21, 1:58 PM MST to 3:00 PM MST
- Where
- El Paso County, 1.75 mi SE of Canutillo to 2.39 mi SSW of Montoya
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 31.905, -106.576
Flooding reported along Resler between Loop 375 and Redd Road.
Hail, El Paso
- When
- October 21, 1:58 PM MST
- Where
- El Paso County, 1 mi SE of Montoya
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 31.860, -106.558
Flash Flood, El Paso
- When
- October 21, 2:02 PM MST to 3:00 PM MST
- Where
- El Paso County, 0.59 mi W of El Paso to 0.77 mi WNW of El Paso
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 31.780, -106.440
Flooding around US 54 and Montana in Central El Paso.
Hail, El Paso
- When
- October 21, 2:09 PM MST
- Where
- El Paso County, 3 mi SSE of (Elp)el Paso Intl Ar
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 31.760, -106.360
Hail, El Paso
- When
- October 21, 3:07 PM MST
- Where
- El Paso County, 0.69 mi N of (Elp)el Paso Intl Ar
- Measured
- 1 in hail
- Reported by
- ASOS
- Coordinates
- 31.810, -106.380
Measured by contract observers at the El Paso Airport.
Flash Flood, El Paso
- When
- October 21, 3:09 PM MST to 4:00 PM MST
- Where
- El Paso County, 1.39 mi S of (Elp)el Paso Intl Ar to 1.68 mi S of (Elp)el Paso Intl Ar
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 31.780, -106.376
Flooding occurred near Hawkins and Viscount.
Flash Flood, El Paso
- When
- October 21, 3:11 PM MST to 4:00 PM MST
- Where
- El Paso County, 1.5 mi SSW of (Elp)el Paso Intl Ar to 1.6 mi SSW of (Elp)el Paso Intl Ar
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 31.780, -106.390
Flooding occurred around Hawkins and Viscount.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, October 21 to 22, 2015$376,000 · 1 in hail · 18 events
- Flood and Damaging Winds in Texas, October 21 to 22, 2015$51,000 · 61 kt wind · 4 events
- Flash Flood and Hail in New Mexico, October 21 to 22, 2015$11,000 · 2.5 in hail · 15 events
- Flash Flood and Hail in New Mexico, October 21, 2015$5,000 · 2 in hail · 15 events
- High Surf in Hawaii, October 21 to 26, 201514 events
- Flash Flooding and Hail in Texas, October 21 to 22, 20151 in hail · 9 events
- Flash Flood and Hail in New Mexico, October 21, 2015$4,000 · 1.75 in hail · 8 events
- Coastal Flood in Texas, October 21 to 23, 20155 events
- Flash Flood and Hail in Texas, October 21 to 22, 201560 kt wind · 3 events
- Flash Flood in Arizona, October 21, 20151 event
- Hail in Wisconsin, October 21, 20150.88 in hail · 1 event
- Hail in Arizona, October 21, 20151 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 605174, 605180, 605175, 605178, 605179, 605176, 605177.